Florida, 2017

Damaging Wind and Lightning Strike in Florida, August 2, 2017

August 2, 2017 · NWS TBW · 2 events in 2 counties and zones

Deep moisture along a weak frontal boundary drifting south through the Florida Peninsula developed scattered to numerous thunderstorms. A couple of these storms produced wind and lightning damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep moisture along a weak frontal boundary drifting south through the Florida Peninsula developed scattered to numerous thunderstorms. A couple of these storms produced wind and lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 2, 8:43 AM EST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 8:43 AM EST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
943 AM EDT Wed Aug 2 2017

...Some Very Heavy Rainfall Possible From Bay Area North
Into The Nature Coast The Remainder Of Today...

.UPDATE...
Satellite imagery and surface observations show a weak area
of low pressure along a frontal trough west-southwest of
Cedar Key early this morning. 88D returns show a large
clusters of showers and storms along this boundary from
Cedar Key extending southwest over the Gulf waters for more
than 60nm, with one cluster of storms now pushing onshore
along the coast from Pasco county north to Levy. 12Z morning
Raob data shows a saturated airmass over the region with a
PW of 2.09 inches. This abundant tropical moisture combined
with enhanced low level convergence and instability along
the frontal trough will support effective rainfall making
processes from the I-4 corridor north the remainder of today
where bouts of torrential rains and embedded thunderstorms
will be possible.

The rather strong southwest flow in the 25 to 30 knot range
(via raob data) combined with the strong surface convergence
and enhance upper level divergence will support the
possibility of very high rainfall rates on the order of 2 to
3 inches per hour in some areas of the Nature Coast the
remainder of the morning and into the afternoon, especially
where the training of cells occur, with latest hi-res data
supporting this from Hernando county north to Levy where
some localized flooding will be possible.

Have already bump up pops into the categorical range and
have added locally heavy rain wording from the Tampa Bay
area north in the zones, with scattered to numerous showers
and storms and locally heavy rain possible further to the
south as the day continues. Considerable cloud cover should
hold temperature down some today with highs in the mid to
upper 80s expected from north to south. Ongoing forecast is
on track and no additional grid/zones changes planned at
this time.

&&

.AVIATION...
Some MVFR cigs and vsbys will be possible with some tempo
MVFR/IFR at KSRQ, KTPA, KPIE, and KLAL after 15Z, with
these conditions then spreading south to KPGD, KFMY, and
KRSW after 17Z. Outside of the convection VFR will prevail.
Southeast to south winds in the 5 to 7 knot range will
become southwest at 9 to 11 knots with higher gusts in the
vicinity of tsra after 15Z. Southeast to south winds around
5 knots can be expected at the terminals after 01Z tonight.

&&

.MARINE...
A weak area of low pressure along a frontal trough west of
Cedar Key will help to increase southwest winds over the
central and northern waters as the day continues with
cautionary conditions likely developing from Englewood north
to the Suwannee River out 60nm during the afternoon where
Cautionary headlines will be posted, with southwest winds
in the 10 to 15 knot range expected further south. The main
marine hazard for the remainder of today will be numerous
showers and thunderstorms with higher winds and seas.
Current forecast is on track with only some minor tweaks
expected in the next forecast issuance around 10 AM.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

UPDATE/AVIATION/MARINE...57/McMichael
UPPER AIR...27/Shiveley
DECISION SUPPORT...09/Rude
Hazardous weather outlook, Aug 2, 4:14 AM EST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
514 AM EDT Wed Aug 2 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-022115-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
514 AM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected during the afternoon. Thunderstorms
will be capable of producing strong gusty winds...locally heavy
rains... and frequent deadly lightning strikes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...THUNDERSTORM IMPACT...
Thunderstorms are expected each day. Thunderstorms will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Wynn

In the hours before

Special weather statement, Aug 2, 7:51 AM EST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
851 AM EDT WED AUG 2 2017

FLZ139-142-148-149-239-242-248-021330-
Coastal Citrus-Inland Hernando-Coastal Hernando-Inland Citrus-Coastal
Levy-Inland Levy-Coastal Pasco-
851 AM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CITRUS...
NORTHWESTERN PASCO...WESTERN HERNANDO AND SOUTH CENTRAL LEVY
COUNTIES...

At 850 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 22 miles northwest of Crystal River
Airport to 10 miles west of Hudson. Movement was northeast at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Spring Hill, Brooksville, Homosassa Springs, Hudson, Weeki Wachee,
Crystal River Airport, South Brooksville, North Brooksville,
Homosassa, Weeki Wachee Gardens, Hernando County Airport, North Weeki
Wachee, Timber Pines, Black Diamond, Sugarmill Woods, Inglis, Royal
Highlands, High Point, Citronelle and Leisure Acres.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2932 8270 2848 8234 2843 8248 2843 8260
      2839 8261 2832 8280 2858 8272 2877 8281
      2892 8277 2910 8289
TIME...MOT...LOC 1250Z 215DEG 17KT 2903 8289 2841 8286

TBW
Special weather statement, Aug 2, 9:27 AM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1027 AM EDT WED AUG 2 2017

FLZ148-149-248-249-021500-
Inland Hernando-Inland Pasco-Coastal Hernando-Coastal Pasco-
1027 AM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PASCO AND
WESTERN HERNANDO COUNTIES...

At 1026 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles west of Weeki Wachee Gardens to
6 miles west of Hudson to near Beacon Square. Movement was northeast
at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Spring Hill, New Port Richey, Hudson, Holiday, Weeki Wachee, Jasmine
Estates, Weeki Wachee Gardens, New Port Richey East, Beacon Square,
North Weeki Wachee, Timber Pines, Chassahowitzka Refuge, Royal
Highlands, High Point, Elfers, Shady Hills, Moon Lake, Glen Lakes,
Weeki Wachee Acres and Bayonet Point.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2827 8284 2827 8281 2846 8274 2863 8275
      2868 8264 2869 8251 2837 8252 2817 8274
      2817 8280 2813 8278 2812 8280 2812 8285
TIME...MOT...LOC 1426Z 218DEG 32KT 2856 8283 2837 8281 2820 8281

TBW
Local storm report, Aug 2, 12:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
137 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     TSTM WND GST     6 NNE HUDSON            28.43N 82.66W
08/02/2017  M43 MPH          PASCO              FL   MESONET

            MESONET SITE ARPF1 NEAR ARIPEKA REPORTED A WIND GUST OF
            43 MPH.

&&

SHIVELEY

The radar

The Tampa radar (KTBW), 27 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Pinellas

When
August 2, 1:00 PM EST
Where
Pinellas County, 3.18 mi E of Lealman
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
27.828, -82.639

A lightning strike knocked over a power pole, which in turn broke a water main near the 6100 block of 4th Street N in St. Petersburg.

Thunderstorm Wind, Sarasota

When
August 2, 1:30 PM EST
Where
Sarasota County, 0.68 mi W of Bee Ridge
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
27.280, -82.481

A tree was knocked down onto McIntosh Road between Proctor and Ashton Roads, blocking one lane of traffic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705562, 705566.